Pennsylvania, 2004

Flash Flood in Pennsylvania, July 12, 2004

July 12, 2004 · NWS PHI · 1 event in 1 county or zone

A series of thunderstorms with very heavy rain caused widespread poor drainage as well as creek flooding in Philadelphia. m.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A series of thunderstorms with very heavy rain caused widespread poor drainage as well as creek flooding in Philadelphia. Between 8 a.m. and 6 p.m. EDT on the 12th at least one quarter of an inch of rain fell every hour at the Philadelphia International Airport. Kelly Drive was closed. The Frankford, Pennypack and Wissahickon Creeks all flooded several times with each burst of heavy rain during the day and evening. The Frankford Creek at Castor Avenue was above its 7 foot flood stage thrice from 1051 a.m. through 651 p.m. EDT on the 12th. The highest crest was 10.14 feet at 5 p.m. EDT. The Pennypack Creek at the Rhawn Street Bridge was above its flood stage twice from 117 p.m. EDT through 1026 p.m. EDT on the 12th. The highest crest was 9.18 feet at 545 p.m. EDT. The Wissahickon Creek at its mouth was above its 5 foot flood stage twice from 425 p.m. EDT through 836 EDT on the 12th. Its highest crest was 5.48 feet at 445 p.m. EDT. The heavy rain loosened the soil and caused trees to topple over and take down power lines. About 10,000 homes and businesses in the PECO Energy service area lost power including Philadelphia. Storm totals included 5.10 inches at the Franklin Institute, 4.86 inches at the Northeast Philadelphia Airport and 4.68 inches at the Philadelphia International Airport. Thunderstorms formed and continued to reform north of a nearly stationary front over the Delmarva Peninsula.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 12, 7:18 AM EST, 2 hours 33 minutes earlier.

Area forecast discussion, Jul 12, 7:18 AM EST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
818 AM EDT MON JUL 12 2004

.UPDATE...
ISSUING UPDATED PRODUCTS TO UP POPS THIS MORNING TO LIKELY. NUMEROUS
SHOWERS AND EMBEDDED THUNDERSTORMS CONTINUE TO MOVE ACROSS THE MAJORITY
OF THE CWA THIS MORNING. KDIX 88D ALREADY SHOWING SEVERAL INCHES OF RAIN
HAS FALLEN ACROSS SOUTHEAST BERKS, AND INTO CHESTER AND MONTGOMERY
COUNTIES. A FEW FLASH FLOOD WARNINGS HAVE ALREADY BEEN ISSUED. SOME
ROADWAY FLOODING HAS ALREADY BEEN REPORTED IN AMITY TOWNSHIP, IN
SOUTHEAST BERKS COUNTY. RADAR AND QPF TRENDS ACROSS BERKS AND LEHIGH
COUNTIES WILL CONTINUE TO BE MONITORED AS THEY ARE CURRENTLY NOT IN
THE FLOOD WATCH.

UPDATED ZONES ALREADY SENT, AND UPDATED GRAPHICS AND TABLES TO
FOLLOW SOON.

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH THROUGH TONIGHT PAZ067>071.
NJ...FLOOD WATCH THROUGH TONIGHT NJZ015-017>019.
DE...FLOOD WATCH THROUGH TONIGHT DEZ001.
MD...FLOOD WATCH THROUGH TONIGHT MDZ008.
MARINE/OCEAN...NONE.
MARINE/DEL BAY...NONE.

GORSE

-----------------------------------
.PREVIOUS DISCUSSION FROM 345 AM...

.SHORT TERM (TONIGHT THROUGH TUESDAY)...
FRNTL BOUNDARY WORKING ITS WAY THRU THE AREA THIS AM. SHOWERS ARE
ALREADY BREAKING OUT ALONG AND AHEAD OF BOUNDARY. RAINFALL APPEARS
ALMOST TROPICAL AS AMOUNTS ARE ADDING UP QUICKLY. UPPER SUPPORT
INCREASE THRU THE DAY AS H5 S/W MOVES IN FROM THE LAKES AND TAKES ON
A NEG TILT EHANCING PRECIP. ETA MODEL OF CHOICE AND KEEPS PRECIP IN
THE FA UNTIL LOW PRESSURE MOVES OFF COAST TUESDAY NGT/WED. BELOW
NORMAL TEMPS WITH DEEP CLOUD COVER AND PRECIP.

&&

.HYDROLOGY...

WILL BE ISSUING A FLOOD WATCH FOR THIS AFTERNOON INTO EARLY TUESDAY.
WITH DEW PTS IN THE LOW 70S AND PRECIPITABLE WATER VALUES ABOVE 2
INCHES TROPICAL TYPE RAINFALL RATES CAN BE EXPECTED. HPC HAS PLACE
MAX PRECIP...3+ INCHES OVER ILG/PHL AREA AND THIS SEEMS REASONABLE
GIVE ALL THE ABOVE.

&&

.LONG TERM (WED THROUGH SUNDAY)...
MADE ONLY MINOR CHANGES TO PREVIOUS FORECAST.

&&

.MARINE...
FOR THE NORTHERN COASTAL WATERS, AM GOING TO NUDGE UP THE SEAS TO 3
TO 5 FT BY 12Z TUE. THIS WILL NECESSITATE A CAUTIONARY HEADLINE.
REASON IS THAT WINDS WILL BE SERLY FOR A TIME OVER THE NRN WATERS,
AND ETA NOW FORECASTS THEM TO INCREASE TO 15 TO 20 KTS LATER MON
NIGHT INTO TUE AM. OUR WINDS STILL GENLY REFLECT THE ETA MODEL
SOLUTION, AND ARE KEEPING SEAS BELOW SCA CRITERION ELSEWHERE ACROSS
MARINE AREA.

&&

.AVIATION...
TAFS REFLECT BAND OF SHRA/TSRA MOVING NE THROUGH AREA ATTIM, AND
THEN LEAN TOWARD ETA SOLUTION OF GRADUALLY BRINGING IN DETERIORATING
CONDITIONS DURING THE DAY WITH DVLPG RA WITH OCNL +SHRA/+TSRA.
&&

ZEV/NYY5531
Hazardous weather outlook, Jul 12, 3:35 AM EST, 6 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
435 AM EDT MON JUL 12 2004

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-130834-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
435 AM EDT MON JUL 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND
SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND
EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST
COUNTIES.

.DAY ONE...TODAY

A FLOOD WATCH HAS BEEN ISSUED FOR PORTIONS OF THE AREA.
IN PENNSYLVANIA...
  DELAWARE...PHILADELPHIA...CHESTER...MONTGOMERY AND BUCKS.

IN NEW JERSEY...
  CAMDEN...GLOUCESTER...MERCER AND NORTHWESTERN BURLINGTON.

IN DELAWARE...
  NEW CASTLE.

IN MARYLAND...
  CECIL.

SHOWERS AND THUNDERSTORMS WITH HEAVY RAINS ARE EXPECTED THROUGH OUT
THE AREA THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

WN

In the hours before

Special weather statement, Jul 12, 3:59 AM EST, 5 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
459 AM EDT MON JUL 12 2004

DEZ002>004-MDZ012-015-019-020-NJZ001-007>010-012>014-016-020>027-
PAZ054-055-060>062-122100-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-CAPE MAY NJ-
CARBON PA-CAROLINE MD-COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-
CUMBERLAND NJ-DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MIDDLESEX NJ-MONROE PA-
MORRIS NJ-NORTHAMPTON PA-OCEAN NJ-QUEEN ANNES MD-SALEM NJ-
SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-WARREN NJ-
WESTERN MONMOUTH NJ-
459 AM EDT MON JUL 12 2004

...HEAVY RAIN AT TIMES TODAY AND TONIGHT...

A MOIST FLOW OFF THE ATLANTIC, A FRONT ADVANCING FROM THE SOUTH, LOW
PRESSURE ADVANCING FROM THE WEST AND AN UPPER LEVEL DISTURBANCE THAT
IS UNUSUALLY STRONG FOR SUMMER ARE EXPECTED TO WORK TOGETHER TO CAUSE
SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT. SOME OF THOSE SHOWERS
AND THUNDERSTORMS WILL GENERATE HEAVY RAIN.

RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE EXPECTED ACROSS THE REGION,
WITH GREATER LOCAL AMOUNTS POSSIBLE. THE RAIN MAY CAUSE SOME FLOODING
IN POOR DRAINAGE AREAS, SOME ROADWAYS, AND IN SMALL STREAMS AND
CREEKS.

STAY TUNED TO NOAA WEATHER RADIO, THE VOICE OF THE NATIONAL WEATHER
SERVICE, OR LOCAL MEDIA OUTLETS FOR ADDITIONAL INFORMATION AS IT
BECOMES AVAILABLE.

FOR ADDITIONAL WEATHER INFORMATION, VISIT US ON THE INTERNET AT:
WWW.WEATHER.GOV/ER/PHI.

WN/MPD

The radar

The Philadelphia radar (KDIX), 62 km away, was scanning. The volume nearest the first event began at 14:52 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Philadelphia

When
July 12, 9:51 AM EST to 9:26 PM EST
Where
Philadelphia County, Countywide
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.008, -75.134 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422183.